Tornadoes · United States · Minnesota · 2020
EF1 tornado, Lawler, Minnesota, August 14, 2020
This EF1 tornado ran 1.5 miles across Aitkin County on August 14, 2020, touching down at 6:57 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- August 14, 2020
- Touchdown
- 6:57 PM CDT (23:57 UTC)
- Lifted
- 7:08 PM CDT (00:08 UTC)
- On the ground
- 11 minutes
- Path length
- 1.5 miles (2.4 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Aitkin County
- Touchdown point
- 46.530, -93.180
- Lift-off point
- 46.550, -93.170
- Record number
- 2008141757-01
The damage survey
2 damage points were recorded along this path by NWS DLH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
- Public submitted drone video showed tornado damage to stand of trees. Several trees broken 20 to 30 feet AGL with several more trees uprooted. Damage was convergent and consistent with low-end EF-1 tornado with max wind gusts of 85 to 90 mph. Time estimated from radar data.
- Public submitted drone video showed numerous trees uprooted in this location. Damage was convergent and consistent with winds of 75 to 85 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong cold front pushed across Minnesota the evening of the 14th and led to the development of a line of storms ahead of the front. As the storms pushed across northeastern Minnesota, they produced all modes of severe weather. Heavy rainfall led to areas of flash flooding, mainly along the western Iron Range. The bulk of the severe reports consisted of damaging wind gusts that brought down numerous trees, leading to damage at homes and other buildings. Additionally, a few brief, weak tornadoes were embedded in a section of the line that surged out over Aitkin and Carlton counties. These tornadoes produced further damage to trees and properties, mainly embedded within larger areas of wind damage.
The tornado touched down in a stand of trees south of 360th Street|approximately 1.5 miles SW of Lawler, MN, at 6:57 PM CDT. It tracked|north-northeast across 360th Street breaking and uprooting trees. The|tornado then tracked over a homestead on Kestrel Avenue approximately|1 mile north of Lawler doing damage to trees, an electrical pole, and|some outbuildings.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
31 minutes of warning. NWS DLH issued a tornado warning for this county at 23:26 UTC, 31 minutes before the tornado touched down, in force until 00:00 UTC.
The county was under a severe thunderstorm watch, issued at 22:38 UTC and running to 00:53 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:29 UTC | 22:52 UTC | Severe Thunderstorm Warning | DLH |
| 22:38 UTC | 00:53 UTC | Severe Thunderstorm Watch | DLH |
| 22:59 UTC | 23:30 UTC | Severe Thunderstorm Warning | DLH |
| 23:02 UTC | 23:30 UTC | Tornado Warning | DLH |
| 23:26 UTC | 00:00 UTC | Tornado Warning | DLH |
| 23:30 UTC | 00:00 UTC | Severe Thunderstorm Warning | DLH |
| 23:49 UTC | 00:15 UTC | Tornado Warning | DLH |
| 23:54 UTC | 00:04 UTC | Tornado Warning | DLH |
| 23:59 UTC | 00:30 UTC | Tornado Warning | DLH |
| 00:10 UTC | 00:24 UTC | Severe Thunderstorm Warning | DLH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the tornado touched down at Aug 14, 4:16 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 14, 4:16 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Duluth MN 416 PM CDT Fri Aug 14 2020 .SHORT TERM...(This evening through Saturday night) Issued at 411 PM CDT Fri Aug 14 2020 Showers and thunderstorms are expected this afternoon and evening as a cold front sweeps across the CWA. The main uncertainty with the line of storms tonight has been the potential for severe weather. Previous model guidance has suggested MLCAPE exceeding 2000 J/kg, but more recent runs have shown discrepancies within the CAMs. Trends have been suggesting only a few hundred J/kg of CAPE with current visible imagery supporting this since there was minimal clearing. The wind environment has been much more favorable, with 40- 50 knots of effective bulk shear. In addition, 0-1 km SRH values have been well over 200 m2/s2. However, given the poor instability, the strength of convection has so far remained below severe criteria. Despite the weak instability, these storms still may turn severe this evening given the strong wind environment. One possible impact that may result from these storms will be the potential for flash flooding in the Brainerd Lakes area. Earlier rounds of convection this morning produced up to 1.5 inches of rainfall around Cass and Crow Wing Counties. Additional rainfall tonight is expected to be between 2-4 inches, especially if these storms begin to backbuild as the LLJ strengthens. A Flash Flood Watch has been issued for Cass County and Crow Wing County to account for the potential in flooding this evening. Following the passage of the cold front tonight, conditions will dry out by Saturday morning along with cooler temperatures. A slight chance for additional showers and isolated thunderstorms is possible Saturday night into Sunday as weak low pressure passes to the north over Ontario. .LONG TERM...(Sunday through Friday) Issued at 411 PM CDT Fri Aug 14 2020 A cooler period is expected to start on Sunday into next week along with mostly dry conditions as a longwave trough sets up over the eastern half of the CONUS. Slight chances for showers and thunderstorms are possible Tuesday and Wednesday as several shortwaves move across the area. The best chance for widespread rainfall comes Thursday night into Friday, as a longwave trough moves across the region. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1245 PM CDT Fri Aug 14 2020 Winds this afternoon are expected to remain gusty ahead of an approaching cold front. VFR conditions will deteriorate as showers and thunderstorms move eastward this afternoon and evening. A few storms may be severe, with the greatest risk being for BRD. MVFR ceilings and visibilities are likely as the showers and thunderstorms move through. Conditions are expected to improve to VFR tomorrow morning as drier air moves in, reducing cloud cover. The exception will be HYR, where IFR ceilings are likely to persist tomorrow morning, as low stratus from the cold front linger. && .MARINE... Issued at 411 PM CDT Fri Aug 14 2020 The main concern this evening will be the chance for showers and thunderstorms as a cold front approaches the area. Severe storms may be possible, with strong and gusty winds, large hail, and heavy rain causing reduced visibilities being the primary hazards. Following the passage of the cold front overnight, winds will become gusty on Saturday morning along the South Shore with west winds of 15-20 knots and gusts up to 25 knots. A small craft advisory may be needed, primarily around the Bayfield Peninsula. Waves tomorrow will be 2-4 feet, calming down to 2 feet or less by the evening. && .PRELIMINARY POINT TEMPS/POPS... DLH 54 77 56 77 / 100 10 30 0 INL 51 77 51 75 / 90 30 30 0 BRD 51 77 57 78 / 30 0 10 0 HYR 53 77 55 78 / 80 0 20 0 ASX 56 79 57 80 / 60 10 30 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...Flash Flood Watch until midnight CDT tonight for MNZ025-033-034. LS...None. && SHORT TERM...Unruh/GSF LONG TERM...Unruh/GSF AVIATION...Unruh/GSF MARINE...Unruh/GSF
Hazardous weather outlook, Aug 14, 5:06 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 506 PM CDT Fri Aug 14 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-152215- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 506 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Strong to severe thunderstorms will be possible this evening. Strong winds and large hail are the primary threats. Storms may also contain isolated tornadoes, frequent lightning, and heavy rainfall which may lead to areas of flash flooding. The severe weather threat will diminish around midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms are possible mainly in northeastern Minnesota Saturday and Saturday night. Severe weather is not expected. Thunderstorm chances will return Tuesday through Friday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed tonight. LSZ121-140>148-152215- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 506 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Thunderstorms are expected this evening. Some may be strong to severe with wind gusts greater than 30 knots, large hail, and frequent lightning possible. In addition, breezy southwesterly winds will develop this evening, which may lead to wave heights up to 5 ft along the Bayfield Peninsula. A Small Craft Advisory may be needed. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be a chance for thunderstorms on Saturday and again Tuesday through Thursday next week. Severe weather is not expected. JDS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Aug 14, 6:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
640 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HEAVY RAIN 10 NNW HILL CITY 47.11N 93.70W
08/14/2020 M3.18 INCH ITASCA MN TRAINED SPOTTER
24-HR TOTAL RAINFALL.
&&
WFULocal storm report, Aug 14, 6:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
645 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM FLOOD 1 N LA PRAIRIE 47.24N 93.49W
08/14/2020 ITASCA MN LAW ENFORCEMENT
STATE PATROL REPORTS THAT 2 FEET OF WATER
WAS COVERING THE ROAD ON 169 NEAR GLENWOOD
DRIVE. ROAD WILL BE SHUT DOWN.
&&
WFULocal storm report, Aug 14, 6:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
647 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TSTM WND DMG 3 SSE BOVEY 47.25N 93.38W
08/14/2020 ITASCA MN AMATEUR RADIO
SEVERAL TREES REPORTED DOWN AT THE TROUT
LAKE CAMPGROUND NEAR GRAND RAPIDS.
&&
JDSLocal storm report, Aug 14, 6:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
655 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM FUNNEL CLOUD 1 WNW CALUMET 47.32N 93.28W
08/14/2020 ITASCA MN TRAINED SPOTTER
POSSIBLE FUNNEL CLOUD WITHIN A ROTATING
SHELF CLOUD. DIFFICULT TO SEE IF FUNNEL WAS
TOUCHING THE GROUND SINCE IT APPEARED TO BE
RAIN WRAPPED. LOCATION APPROXIMATE...SPOTTER
REPORTED SEEING THIS FUNNEL NEAR MARBLE ON
US-169.
&&
JDSLocal storm report, Aug 14, 6:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
656 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 1 SSW GRAND RAPIDS 47.22N 93.53W
08/14/2020 E0.88 INCH ITASCA MN TRAINED SPOTTER
&&
WFULocal storm report, Aug 14, 6:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
657 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HEAVY RAIN 1 SSW GRAND RAPIDS 47.22N 93.53W
08/14/2020 M2.25 INCH ITASCA MN TRAINED SPOTTER
2.25 INCHES OF RAIN MEASURED OVER AN HOUR.
&&
WFUThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
12.0 hours before the tornado, 191 km from the path. August 14, 2020.
- Mixed-layer CAPE
- 996 J/kg
- Mixed-layer CIN
- -82 J/kg
- Surface CAPE
- 985 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
The radar
The Duluth radar (KDLH), 81 km away, was scanning. The volume nearest the touchdown began at 23:54 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:13 UTC | FUNNEL CLOUD | Crosby | Crow Wing, MN | FUNNEL CLOUD OBSERVED BY TRAINED SPOTTER. |
| 23:15 UTC | TSTM WND GST 44 | 2 E Aitkin | Aitkin, MN | AWOS STATION KAIT AITKIN AIRPORT. |
| 23:22 UTC | TSTM WND DMG | 4 Sse Libby | Aitkin, MN | DELAYED REPORT. MANY TREES DOWN, DOCKS DAMAGED, AND POWERLINES DOWN DUE TO WIND IN THE BIG SANDY LAKE AREA. LOCATION APPROXIMATE. TIME ESTIMATED BY RADAR. |
| 23:35 UTC | TSTM WND DMG | 2 W Scotts Corner | Carlton, MN | OVER 100 TREES DOWN AT THE LOCATION WITH THE TREES STACKED UP ON EACH OTHER. DAMAGE MAY BE FROM A TORNADO. TIME ESTIMATED BY RADAR. |
| 23:42 UTC | TSTM WND DMG | Hill City | Aitkin, MN | DELAYED REPORT. SOME MINOR TREE DAMAGE IN THE HILL CITY AREA. LOCATION APPROXIMATE. TIME ESTIMATED BY RADAR. |
| 23:48 UTC | TSTM WND DMG | 8 Ese Mcgrath | Aitkin, MN | DELAYED REPORT. DOCKS FLIPPED OVER NEAR GIESE DUE TO STRONG WINDS. LOCATION APPROXIMATE. TIME ESTIMATED BY RADAR. |
| 23:58 UTC | TSTM WND DMG | 1 W Lawler | Aitkin, MN | MULTIPLE TREES AND POWER LINES DOWN. TIME ESTIMATED BY RADAR. |
| 23:58 UTC | TSTM WND DMG | 5 Sw Finlayson | Pine, MN | DELAYED REPORT. PART OF A METAL ROOF WAS PEELED OFF OF A HOUSE WITH ADDITIONAL DAMAGE TO A BARN NEAR THE INTERSECTION OF GRONINGEN ROAD AND FOX ROAD DUE TO STRONG WINDS. TIME ESTIMATED BY RADAR. |
| 23:58 UTC | TORNADO | 1 W Lawler | Aitkin, MN | DELAYED REPORT. DRONE VIDEO SHOWED TORNADO DAMAGE TO A STAND OF TREES. SEVERAL TREES WERE BROKEN APPROXIMATELY 25 TO 30 FT AGL WITH SEVERAL MORE TREES UPROOTED. DAMAGE IS CONSISTENT WITH LOW-END EF-1 TORNADO WITH MAX WIN |
| 00:00 UTC | TSTM WND DMG | 1 Ese Finlayson | Pine, MN | TREES WERE DOWN IN FINLAYSON. MOSTLY DEAD BIRCH AND DEAD TAMARACK BUT A FEW LIVE POPPLE TREES WERE UPROOTED AS WELL. |
| 00:00 UTC | TSTM WND DMG | 3 Nnw Sandstone | Pine, MN | TREE BLOWN DOWN OVER DRIVEWAY. TIME ESTIMATED BY RADAR. ALSO REPORTED 1.2 INCHES OF TOTAL RAINFALL. |
| 00:00 UTC | TSTM WND DMG | Lawler | Aitkin, MN | MULTIPLE TREES AND POWER LINES DOWN. TIME ESTIMATED BY RADAR. |
| 00:01 UTC | TORNADO | 1 N Lawler | Aitkin, MN | DELAYED REPORT. DRONE VIDEO SHOWED TORNADO DAMAGE TO A STAND OF TREES AND A FEW OUTBUILDINGS. SEVERAL MATURE SOFTWOOD TREES WERE BROKEN A FEW FEET ABOVE GROUND AND SEVERAL MORE WERE UPROOTED. AN OUTBUILDING HAD A GARAGE |
| 00:02 UTC | TSTM WND DMG | Sandstone | Pine, MN | SEVERAL 3-5 INCH DIAMETER TREES REPORTED BROKEN. TIME ESTIMATED BY RADAR. |
| 00:04 UTC | TSTM WND DMG | 2 Ene Sandstone | Pine, MN | TEN INCH DIAMETER TREE BROKEN. TIME ESTIMATED BY RADAR. |
| 00:04 UTC | TSTM WND DMG | 2 Ssw Willow River | Pine, MN | TREES WERE FALLING ALONG MN-61 AS SPOTTER WAS DRIVING SOUTH BETWEEN WILLOW RIVER AND RUTLEDGE. TIME ESTIMATED BY RADAR. |
| 00:06 UTC | FLOOD | Lawler | Aitkin, MN | DELAYED REPORT. A FEW CULVERTS WASHED OUT DUE TO FLOODING FROM HEAVY RAIN. LOCATION APPROXIMATE. TIME ESTIMATED BY RADAR. |
| 00:10 UTC | TSTM WND DMG | 1 E Sturgeon Lake | Pine, MN | MULTIPLE TREES DOWN WITHIN THE CITY OF STURGEON LAKE. TIME ESTIMATED BY RADAR. |
| 00:10 UTC | TORNADO | 3 Nnw Sturgeon Lake | Carlton, MN | A TORNADO TRACKED NORTH-NORTHWEST WEST OF MOOSE LAKE, MN EMBEDDED WITHIN A LINE OF THUNDERSTORMS. THIS TORNADO PRODUCED THE MOST SIGNIFICANT DAMAGE OF THIS SEVERE WEATHER EVENT, DAMAGING MULTIPLE PROPERTIES INCLUDING LIF |
| 00:12 UTC | TORNADO | 1 Nne Automba | Carlton, MN | A BRIEF RADAR-CONFIRMED TORNADO PRODUCED A TWO-MILE SWATH OF TREE DAMAGE ACROSS MAINLY FORESTED AREAS NEAR AUTOMBA. NO PROPERTY DAMAGE REPORTS WERE RECEIVED. |
| 00:14 UTC | TSTM WND DMG | 2 Wnw Kerrick | Pine, MN | A TREE FELL ONTO A CABIN WITH LOTS OF ADDITIONAL TREE DAMAGE AROUND THE PROPERTY AS WELL. TIME ESTIMATED BY RADAR. |
| 00:17 UTC | TSTM WND DMG | 4 W Moose Lake | Carlton, MN | REPORTS OF STRUCTURES DAMAGED BETWEEN HIGHWAY 27 AND E COUNTY ROAD 134, EAST-SOUTHEAST OF MOOSE LAKE, INCLUDING A POLE SHED AND HOMESTEAD. TIME ESTIMATED BY RADAR. |
| 00:18 UTC | TSTM WND DMG | 3 Nw Moose Lake | Carlton, MN | BARNS DOWN BETWEEN MOOSE LAKE AND KETTLE RIVER. TIME ESTIMATED BY RADAR. |
| 00:20 UTC | TSTM WND DMG | 3 Nnw Duquette | Pine, MN | TREE DOWN ON POWER LINE REPORTED VIA LAW ENFORCEMENT. TIME ESTIMATED FROM RADAR. |
| 00:25 UTC | TSTM WND DMG | 2 Ese Moose Lake | Carlton, MN | POWER LINE DOWN IN DITCH REPORTED VIA LAW ENFORCEMENT. TIME ESTIMATED FROM RADAR. |
| 00:35 UTC | TSTM WND DMG | 2 W Scotts Corner | Carlton, MN | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 W SCOTTS CORNER. OVER 100 TREES DOWN AT THE LOCATION WITH THE TREES STACKED UP ON EACH OTHER. DAMAGE MAY BE FROM A TORNADO. TIME ESTIMATED BY RADAR. |
| 00:35 UTC | TSTM WND DMG | 5 Ne Nemadji | Carlton, MN | VIDEO SENT IN VIA SOCIAL MEDIA OF MULTIPLE TREES UPROOTED. TIME ESTIMATED FROM RADAR. |
| 00:41 UTC | TSTM WND GST 41 | 5 Wnw Scotts Corner | Carlton, MN | MESONET STATION MN097 ATKINSON BRIDGE I-35 MILE POST 231. |
| 00:42 UTC | TSTM WND DMG | 2 Wsw Scotts Corner | Carlton, MN | POWER LINE DOWN AND GOING ACROSS THE HIGHWAY REPORTED VIA LAW ENFORCEMENT. TIME ESTIMATED FROM RADAR. |
| 00:45 UTC | TSTM WND DMG | 2 Nnw Scotts Corner | Carlton, MN | POWER LINE DOWN REPORTED VIA LAW ENFORCEMENT. |
| 00:45 UTC | TSTM WND DMG | 5 E Mahtowa | Carlton, MN | REPORT OF A A TREE DOWN ACROSS THE ROAD VIA LAW ENFORCEMENT. TIME ESTIMATED FROM RADAR. |
| 00:55 UTC | TSTM WND GST 46 | 2 Wsw Cloquet | Carlton, MN | AWOS STATION KCOQ CLOQUET AIRPORT. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2020 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of August 14, 2020
30 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 14 | 3:37 PM CDT | EF0 | Grant, MN | 4.0 | 50 | |||
| August 14 | 3:38 PM CDT | EF0 | Grant, MN | 0.4 | 30 | |||
| August 14 | 3:39 PM CDT | EF0 | Grant, MN | 1.0 | 40 | |||
| August 14 | 3:42 PM CDT | EF2 | Grant, MN | 13.4 | 150 | |||
| August 14 | 3:50 PM CDT | EF1 | Grant, MN | 1.7 | 150 | |||
| August 14 | 4:17 PM CDT | EF0 | Pope, MN | 1.2 | 75 | $2,000 | ||
| August 14 | 3:30 PM MDT | Unrated | Greeley, KS | 1.2 | 50 | |||
| August 14 | 4:34 PM CDT | EF0 | Nobles, MN | 0.0 | 10 | $10,000 | ||
| August 14 | 4:45 PM CDT | EF0 | Douglas, MN | 0.6 | 50 | |||
| August 14 | 3:49 PM MDT | Unrated | Greeley, KS | 1.3 | 100 | |||
| August 14 | 4:53 PM CDT | EF1 | Todd, MN | 5.9 | 200 | $25,000 | ||
| August 14 | 4:57 PM CDT | EF0 | Todd, MN | 1.1 | 125 | $10,000 | ||
| August 14 | 5:12 PM CDT | EF0 | Hamilton, NE | 2.1 | 30 | $1,000 | ||
| August 14 | 5:34 PM CDT | EF0 | Hamilton, NE | 0.8 | 35 | $30,000 | ||
| August 14 | 5:36 PM CDT | EF0 | Clay, NE | 1.2 | 35 | $30,000 | ||
| August 14 | 5:37 PM CDT | EF0 | Kandiyohi, MN | 6.6 | 50 | $100,000 | ||
| August 14 | 5:41 PM CDT | EF0 | Morrison, MN | 5.7 | 200 | $50,000 | ||
| August 14 | 5:44 PM CDT | EF0 | McLeod, MN | 2.2 | 300 | $100,000 | ||
| August 14 | 5:45 PM CDT | EF0 | Kandiyohi, MN | 7.3 | 85 | |||
| August 14 | 5:47 PM CDT | EF0 | Morrison, MN | 1.3 | 65 | |||
| August 14 | 5:49 PM CDT | EF1 | Kandiyohi, MN | 3.5 | 50 | $250,000 | ||
| August 14 | 5:50 PM CDT | EF1 | McLeod, MN | 2.4 | 250 | $250,000 | ||
| August 14 | 5:53 PM CDT | EF0 | Clay, NE | 0.1 | 25 | |||
| August 14 | 6:09 PM CDT | EF0 | Morrison, MN | 2.9 | 150 | |||
| August 14 | 6:27 PM CDT | EF0 | Meeker, MN | 0.9 | 25 | |||
| August 14 | 6:49 PM CDT | EF0 | Carver, MN | 0.3 | 75 | $50,000 | ||
| August 14 | 7:10 PM CDT | EF1 | Carlton, MN | 2.7 | 150 | |||
| August 14 | 7:12 PM CDT | EF0 | Carlton, MN | 2.0 | 100 | |||
| August 14 | 7:32 PM CDT | EF0 | Hennepin, MN | 0.4 | 65 | $1,000 | ||
| August 14 | 7:55 PM CDT | EF0 | Hennepin, MN | 0.4 | 50 | $250,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.